Hail, Bowman
- When
- June 3, 2:35 PM MST to 2:40 PM MST
- Where
- Bowman County, 16.81 mi SSW of Rhame
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -103.800
Clearing skies in the afternoon of the 3rd over southwestern North Dakota resulted in increasing instability in the late afternoon and early evening, and led to discrete non-supercellular thunderstorms developing along a weak surface boundary. Vertically stacked low pressure over eastern Montana generating strong low level wind shear across southwestern North Dakota resulting in several brief…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Clearing skies in the afternoon of the 3rd over southwestern North Dakota resulted in increasing instability in the late afternoon and early evening, and led to discrete non-supercellular thunderstorms developing along a weak surface boundary. Vertically stacked low pressure over eastern Montana generating strong low level wind shear across southwestern North Dakota resulting in several brief weak tornadoes with these storms. All of the tornadoes were rated as EF0.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 3, 2:01 PM MST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 401 PM CDT MON JUN 3 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 400 PM CDT MON JUN 3 2013 THE MAIN FOCUS OF THE SHORT TERM PERIOD IS POTENTIAL FOR MODERATE TO HEAVY RAINFALL AND RENEWED FLOODING ISSUES. FOR DETAILS OF OVERLAND AND RIVER FLOODING ISSUES...SEE DISCUSSION BELOW. REGARDING THUNDERSTORM POTENTIAL THROUGH TUESDAY...RATHER LIMITED INSTABILITY SHOULD LIMIT COVERAGE. THE SPC DAY 2 OUTLOOK BRINGS THE 5 PERCENT AREA INTO THE EXTREME SOUTHEAST IN THE VICINITY OF THE SURFACE LOW...BUT NOT ANTICIPATING ORGANIZED SEVERE STORMS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 400 PM CDT MON JUN 3 2013 THE HIGHLIGHT OF THE EXTENDED FORECAST IS THUNDERSTORM POTENTIAL FRIDAY THROUGH SUNDAY. WRAP AROUND RAINFALL IS FORECAST TO DECREASE TUESDAY NIGHT INTO WEDNESDAY MORNING AS THE UPPER LEVEL LOW PROPAGATES INTO MINNESOTA. DID MAINTAIN SLIGHT CHANCE POPS FOR DIURNALLY DRIVEN SHOWER ACTIVITY ACROSS THE SOUTHERN PORTIONS OF THE CWA GIVEN THE COOL TEMPERATURES ALOFT. THURSDAY LOOKS TO BE DRY DRY WITH SHORTWAVE RIDGING BEFORE A RETURN TO ACTIVE WEATHER AGAIN WITH NORTHWEST FLOW ALOFT THROUGH THE WEEKEND. THE BEST AND MOST WIDESPREAD CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...LOOKS TO BE ON SATURDAY/SATURDAY NIGHT WITH A COLD FRONTAL PASSAGE AND STRONG UPPER LEVEL. STILL SOME TIME DIFFERENCES...HOWEVER...OVERALL A BLEND OF THE 12 UTC GUIDANCE SUITE WAS USED GIVEN FAIR TO GOOD MODEL AGREEMENT AND LITTLE DIFFERENCE IN SENSIBLE WEATHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 400 PM CDT MON JUN 3 2013 EXPECT MVFR CONDITIONS DEVELOPING AS SHOWERS AND ISOLATED THUNDERSTORMS MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE. UNCERTAINTY ABOUT THUNDER TIMING AT MOST TAF SITES...SO MAINTAINED PREVAILING SHOWERS AND VICINITY THUNDER. THE EXCEPTION WAS KDIK...WITH THUNDERSTORMS IMMINENT EARLY THIS AFTERNOON. IFR CIGS ARE LIKELY OVERNIGHT...MAINLY AT KMOT/KJMS. && .HYDROLOGY... ISSUED AT 400 PM CDT MON JUN 3 2013 ISSUED A FLOOD WATCH TODAY THROUGH 7 AM CDT WEDNESDAY...FOR AREAS ALONG AND NORTH OF STATE HIGHWAY 200. NEW 12Z MODEL GUIDANCE HAS GENERALLY TRENDED WETTER AND A BIT FARTHER NORTH WITH THE HIGHEST QPF. 2 TO 3 INCHES RAINFALL AMOUNTS OVER A RELATIVELY LARGE AREA ACROSS THE NORTH ARE NOW COMMON. FOR THE WATCH AREA...FAVORED AREAS WITH LINGERING HIGH WATER ISSUES FROM THE RECENT ROUND OF HEAVY RAIN...CO-LOCATED WITH THE HIGHER QPF. ADDITIONAL FLOODING PROBLEMS...SUCH AS MORE WATER OVER TOPPING COUNTY AND TOWNSHIP ROADS...AND FLOODING OF SMALLER RIVERS AND STREAMS...MAY OCCUR AGAIN THIS WEEK...AS NUMEROUS LOCATIONS STILL HAVE LINGERING HIGH WATER AND CLOSED ROADS FROM THE RECENT HEAVY RAIN. THERE MAY BE ISOLATED STORMS THAT PRODUCE RAINFALL RATES SUFFICIENT FOR FLASH FLOODING...BUT THIS IS NOT EXPECTED TO BE COMMON OR WIDESPREAD. IN THE SOURIS RIVER BASIN... FLOOD WATCH CONTINUES AT WILLOW CITY ON WILLOW CREEK. THE CREEK LEVEL REMAINS BELOW FLOOD STAGE...BUT MAY SLOWLY RISE TO FLOOD STAGE NEXT WEEK. CONTINUED SOURIS RIVER FLOOD WARNINGS FOR FOXHOLM...LOGAN...VELVA...TOWNER...BANTRY...WESTHOPE. THE HEAVY RAINS LAST WEEK THROUGH FRIDAY IN THE SOURIS RIVER BASIN CONTINUE TO PRODUCE A DISCHARGE FROM LAKE DARLING DAM OF 950 CUBIC FEET PER SECOND. THE SOURIS RIVER DOWNSTREAM OF THE DAM CONTINUES TO RISE FROM LOCAL RUNOFF DUE TO SATURATED SOILS. ELSEWHERE...THE MISSOURI RIVER AT WILLISTON IS NOW EXPECTED TO REMAIN BELOW FLOOD STAGE...ALTHOUGH WE WILL HAVE TO MONITOR THE IMPACT OF THE ADDITIONAL RAIN THIS WEEK. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NDZ001>005-009>013- 017>023-025. && SHORT TERM/AVIATION/HYDROLOGY...RP KINNEY LONG TERM...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT MON JUN 3 2013 NDZ001>005-009>013-017>023-025-042100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER- 350 PM CDT MON JUN 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH FOR OVERLAND FLOODING IS IN EFFECT FOR AREAS ALONG AND NORTH OF STATE HIGHWAY 200 THROUGH TUESDAY NIGHT. VARIOUS RIVER FLOOD WATCHES AND WARNINGS ARE ALSO IN EFFECT ACROSS PARTS OF NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT MAINLY EAST OF HIGHWAY 83...WITH A LOW THREAT FOR SEVERE WEATHER. THE CHANCE OF THUNDERSTORMS RETURNS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT HEAVY RAINFALL OR FLOODING OBSERVED TO THE NATIONAL WEATHER SERVICE. NDZ031>037-040>048-050-051-042100- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 350 PM CDT MON JUN 3 2013 /250 PM MDT MON JUN 3 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...BUT NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT...WITH A LOW THREAT FOR SEVERE WEATHER. THE CHANCE OF THUNDERSTORMS RETURNS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. AYD/RP KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 433 PM CDT MON JUN 3 2013 NDZ043-032200- BOWMAN ND- 333 PM MDT MON JUN 3 2013 ...SPECIAL WEATHER STATEMENT FOR CENTRAL BOWMAN COUNTY UNTIL 400 PM MDT... AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BOWMAN... MUD BUTTES... BOWMAN HALEY DAM... BUFFALO SPRINGS... SCRANTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 434 PM CDT MON JUN 3 2013 NDZ040-032200- SLOPE ND- 334 PM MDT MON JUN 3 2013 ...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN SLOPE COUNTY UNTIL 400 PM MDT... AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 30 MILES WEST-NORTHWEST OF BOWMAN...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AMIDON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
The Rapid City radar (KUDX), 223 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
3 tornado, 1 hail. Local standard time, as filed.
Brief tornado touchdown near Bowman, reported by North Dakota State Water Commission. There were no reports of damage so the tornado was rated EF0.
The tornado knocked down six inch in diameter trees on a rural ranch. This tornado was rated as EF0 with estimated wind speeds around 75 mph.
This tornado touched down briefly in open country north of the city of Hettinger. No damage was reported so this tornado was rated EF0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455769, 455771, 455827, 455829.